MAUDE Adverse Event Report: PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH AVALON CABLELESS TOCO+ MP TRANSDUCER

PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH AVALON CABLELESS TOCO+ MP TRANSDUCER
Model Number 866075
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow-up report will be submitted upon completion of the investigation.
 
Event or Problem Description
On vaginal examination a fetal scalp electrode was placed to provide superior monitoring given the clinical condition of the baby / allow greater uninhibited maternal movement.Large dark lines were seen on the monitor.There was no harm to mother or baby but a code red intervention was required.
 
Event or Problem Description
The customer stated that a mother (young woman) was monitored and her induction of labor.Mother has a baby with audible ectopic heart beats.Baby was being externally monitored.On vaginal examination a fetal scalp electrode was placed to provide superior monitoring given the clinical condition of the baby / allow greater uninhibited maternal movement.Large dark lines were seen on the monitor.Patient was in active labour which continued.Due to not being able to monitor fhr accurately a code red - transfer to or for +/- cesarean section, was called.Patient taken to theatre for delivery.There was no harm to mother or baby but a code red intervention was required.Patient was taken to theatre but did not require a cesarean section, forceps delivery, and mother and baby well.
 
Additional Manufacturer Narrative
With respect to this incident, philips medical systems conducted the following investigation: the reported problem was investigated via philips clinical specialist (cs) and philips research and development (r&d) engineering.It was observed that this was a rare, extraordinary example of fetal heart arrhythmia.From what it seems, there is no sign of product malfunction, especially since the customer has stated that the arrhythmia was audible.¿artifactsuppress: on¿ blanks the ¿vertical lines¿ in the trace (from sudden huge fhr changes) to obtain a clean, readable trace, but it hides the effects of arrhythmia.This is why the instructions for use (ifu) states: ¿when the monitor's artifact suppression is on, instantaneous heart rate changes of 28 bpm or more, however caused, are not recorded.Fetal arrhythmia will also be suppressed.If you suspect fetal arrhythmia , switch artifact suppression off.When artifact suppression is off, all recorded fetal heartbeats within the specified range are shown.The default setting is on (artifacts are suppressed).¿ to be absolutely sure, the decg wave display (optional) should be switched on from within the parameter setup menu (click on the dfhr numeric to open).While the ecg wave is not appropriate for diagnostic ecg purposes (st elevation etc.) it can be used to make an assessment if the electrical connections are in order and if really arrhythmic qrs patterns come in.It is also possible to print a decg wave snippet on recorder paper for this purpose (e.G.For a quick clinical peer review).It was observed as if the phases of sever fetal arrhythmia correlate with phases of uterine activity (ectopic heartbeats under stress).The trace starts at 8:20 (1.Jpg) with high contractions at 8:23 indicates that probably toco transducer applied but then forgotten to reset to baseline.Fse was set from the beginning from the start, at about 8:21:30.The customer switched from decg (dfhr) to us (fhr) at 8:39.The customer switched back from us (fhr) to decg (dfhr) at about 9:11.Its is clearly annotated in the upper part of the trace.This switch was probably due to the suspicion fetal arrhythmia confirmed by the audible doppler sound output.So once understood that the fetus was arrhythmic, the customer changed back to fse (decg -> dfhr).Sudden fhr changes of >28 bpm were suppressed when writing the fhr (from us) trace.At positions of sudden changes, there are gaps instead.Sudden dfhr changes of >28 bpm were not suppressed when writing the dfhr (from decg) trace again.At positions of sudden changes, vertical lines in the trace are observed.At 9:11 contractions seem to increase and the ¿saltatory¿ pattern (>25 bpm = very high oscillation) appears again.After 9:19 the customer changed back to fhr (from us transducer).And had difficulties to get a proper trace, because the us measurement detected more arrhythmia artifacts than regular heart rate patterns, so suppressed all these.These many vertical lines (drawn in the dfhr trace, suppressed in the fhr traces, with artifact suppression always ¿on¿ there) look more like a severe arrhythmia than movement related up and down of the heart rate.Philips clinical specialist (cs) and philips research and development (r&d) engineering observed saltatory / arrhythmic pattern.There is no sign of product malfunction, especially since the customer has stated that the arrhythmia was audible.Please reference ifu: ¿when the monitor's artifact suppression is on, instantaneous heart rate changes of 28 bpm or more, however caused, are not recorded.Fetal arrhythmia will also be suppressed.If you suspect fetal arrhythmia, switch artifact suppression off.When artifact suppression is off, all recorded fetal heartbeats within the specified range are shown.The default setting is on (artifacts are suppressed).¿.

Brand Name
AVALON CABLELESS TOCO+ MP TRANSDUCER
Common Device Name
AVALON CABLELESS TOCO+ MP TRANSDUCER
Manufacturer (Section D)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM  71034
Manufacturer (Section G)
PHILIPS MEDIZIN SYSTEME BÖBLINGEN GMBH
hewlett-packard-str. 2,
b1-3/d6
boblingen 71034
GM   71034
Manufacturer Contact
derek sammarco
222 jacobs st
cambridge, MA 02141
6172455900
MDR Report Key12520512
Report Number9610816-2021-10373
Device Sequence Number3990767
Product Code HGM
UDI-Device Identifier00884838034235
UDI-Public00884838034235
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K140535
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number866075
Device Catalogue Number866075
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date09/23/2021
Supplement Report FDA Received Date11/20/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown